The epilepsy tightrope
As I write this post, Adelaide has been off oxygen for over a week. Had you told me at the beginning of January that one month later she would be breathing room air I would NEVER have believed you. Being able to see her adorable face without the nasal cannula, having one less wire running from her body, one less machine to drag around is incredible. I even caught myself contemplating contacting her feeding therapist to restart therapy the other day, whaaaa?! However, this seemingly miraculous turn around is anything but, and I need to take a moment to process the reality of what happened so that I can try and enjoy Adelaide’s new found freedom. What better way to process deeply personal emotions than by writing a very public blog post?
Two weeks ago I thought Adelaide’s death was imminent. She was requiring her bi-pap ventilator nearly around the clock AND additional oxygen. Her body was not dispelling the carbon dioxide in her lungs and she was in trouble. Serious enough trouble that I finally broke down and called palliative care services. In adults this is synonymous with hospice care, in peds it’s less ‘end-of-life’ and more ‘quality-of-life’ services for those in extreme medical circumstances. Regardless, it was one of the hardest calls I’ve ever made. So, how do you get from mentally preparing for the death of your child to adding feeding therapy to your to-do list? Welcome to the epilepsy tightrope act known as the seizure control/quality of life balance. Of the 3.4 million Americans diagnosed with epilepsy, 30% are not able to find seizure control with available treatments. For these individuals and their families, this tightrope walk becomes a daily evaluation of side effects vs benefits. Because Adelaide is a little extra dramatic, (she comes by it naturally), she has upped the stakes with life threatening side effects.
Last summer when her infantile spasms returned for the third time, we tried the front line treatments… again. One worked, the other put her in a two-day coma. Disclaimer: I prefer not to name meds because patient responses to drugs are unique and should not factor into anyone else’s med decisions. We got Adelaide’s IS under control (again), but she was still having seizures. Next up was a med that was supposed to be our miracle drug. Her doctor had found a gene variant that predisposed her to seizure control with this particular med - we were thrilled and started her on it towards the end of the summer. It took weeks for it to build up in her system but over time we did start to see a decrease in seizures, we also saw her get increasingly lethargic. We were so desperate for this med to the be “the one” that we tried to look past it - until we couldn’t. It started to be difficult to tell if she was awake or asleep and we knew we had to get her off this drug and fast or we would find her in another coma. We switched to a med that was similar to her failed “miracle med” in hopes we could still get the seizure control benefits without the lethargic side effects. We’ll call this one drug C. After several weeks we could see that drug C was also not our friend but we had no idea the extent at the time. By January we had begun the long weaning process from drug C and were starting yet another new drug.
Whew! Were you able to follow all of that? And that’s only about a 6 month period of med adjustments! My tightrope walking analogy was way to kind, we should definitely add in that you are walking over a piranha tank while juggling grenades. Because while managing med adjustments we were also watching Adelaide’s respiratory issues increase. We questioned her pulmonologist, sleep doc, epileptologist, allergist, and no one could explain it. We feared that Adelaide was experiencing respiratory failure due to her unknown genetic condition and that there was nothing we could do. No other explanation seemed to make sense medically. Perhaps out of desperation for any other explanation, her epileptologist and I kept going back to the meds. He admitted, that when it came to this little girl, nothing was impossible but that this would be the first time he, or any of his colleagues across the country, had seen a patient respond this way to these types of drug. Hope began to fade when a couple weeks into the month long wean from drug C, Adelaide had her worst week respiratoraly and I feared for her life. But by the end of week three she had turned a corner and she’s been a little better everyday since. I think back to when Adelaide’s respiratory issues really flared up and realized it was about a month after we started the “miracle med”. The IS med that put her in a coma, the not-so-miracle med and drug C are all considered GABAergic drugs, meaning they have a similar function in the brain…doing something to affect the GABA neurotransmitter thingys. For whatever unknown reason the function of these drugs in Adelaide’s brain caused respiratory decline. Essentially, we had been unknowingly poisoning our daughter…for months.
At moments like these I have to remind myself that we are doing the absolute best we can, and that ‘we’ includes her epileptologist. Adelaide is a freaking unicorn and the fact that he is still fighting alongside us, researching, and connecting with other clinicians about her case is a gift. Even though the last dose has been administered, we still have 4 weeks until drug C is completely out of her system. While we are seeing her come alive more each day, we are also seeing more intense seizures. I will gladly take seizures over respiratory failure but, COME ON! I wish more than anything that I could crawl inside her brain and just feel what she is experiencing so that we could better determine the right course of action. But I can’t, so we settle for an increase of this drug or the addition of that drug and hope that we can find one that provides some seizure control without threatening her life. I mean, is that really so much to ask? Those piranhas may be getting hungry below our feet and the wind may have picked up around us but we have to keep moving forward. We have to keep searching for that balance, one inch-stone at a time.